A 2-week-old infant with normal intracardiac anatomy presented to the emergency department in a hypertensive crisis with acute cardiac failure. Despite extensive evaluation, no underlying disease was found. The patient’s hypertension and cardiac dysfunction resolved after 1 week of supportive care in the PICU, and she was discharged within 2 weeks of presentation. The patient’s history revealed transplacental exposure to the α-adrenergic agonist methyldopa for 10 weeks before delivery. Her age at presentation and the self-limited nature of cardiac sequelae with complete resolution of cardiac dysfunction suggest withdrawal effects from this exposure. Whereas the rebound hypertensive effects of α-adrenergic agonists are well established in the adult population, this report shows an unusual adverse outcome of in utero exposure to methyldopa.
- Accepted October 17, 2013.
- Copyright © 2014 by the American Academy of Pediatrics